Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have insomnia and depression. Prescribed anti depressants. Cause? Suggest medication and side effects?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I am 30 year old software engineer. I dont smoke. I dont drink.Genitically my father's family have problems like insomnia and depression. So, after my schooling (10th standard) i experianced a strange feeling of fear and depression. After suffering for a month i consulted psychiatrist and he gave some anti depressent.After that i experianced few times ( once in 3 years ). After i got into job, i was placed in distant location where i got into this fear again. New location without known person,i suffered being alone. There are sometimes when i felt depressed even why my friends are around. Later i consulted psychiatrist again and used few anti depressants. After few years i have been sent to Saudi arabia for project work. Same situation there. I suffered terribly for first week and decided to come back. After using tablets i somehow picked up friends and continued my project work.I understood my symptoms to be of a panic attack. Though there is no nothing to worry about, i fear about something and feel lonely. Later after few years i went to belgium. Same story there. Suffered for a month ,used tablets like epitril 0.5 mg etc.. and somehow managed to engage friends and stayed there for 2 years. Later got married and iam i was never alone since then because my wife is with me always. Recently i had a kid and so wife left to home town. I passed two months alone because i am not new to the place but after 3 months, i developed that lonely feeling, got depressed and also developed fear of travel. I am aware that i have a phobia for going to restricted places like closed room, locked house where there is no escape. I suffered few days and my father (who already experiance this type of problems in past) gave me Nexito Forte tablet. I saw that it worked very fast and bought me back to strength (one tablet in the night). Later i consulted Psychiatrist to confirm if iam using the right medicine. He said its ok to use that tablet but should use it for atleast 6 months. Otherwise he suggested using epitril for a month or so. But i continued using Nexito forte for 2.5 months now and iam still using it. My wife will come back to me with kid may be in another month.
1) So do u suggest me to continue this tablet for 6 months or try to cut down slowly ? What do u suggest because i am not aware of what side effects it has.
2) What do i lack in me which is resulting into this( Iron, vitamins etc). Can i develop that by changing my food habits.
3) My elder brother lives in canada. He had same problem last year and the doctor there said that he lacked B12 vitamin. He later took injections for the same and it seems he is fine now. I checked for B12 and i think iam not lacking it.
4) How can i overcome this problem. I have travel plans to USA in some months. If i start getting nervous or tension can i use this tablet to overcome it. Is it safe to use or will my body get addicted to it ?
5) What other tests do u suggest me to take to know the rootcause of my problem.
Posted Thu, 25 Jul 2013 in Eating Disorders
Answered by Dr. Ashish Mittal 11 hours later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•30 year old married male
•Known case of anxiety, depression and panic disorder.
•Currently on nexito plus under psychiatrist supervision.
•Concern related to symptoms, cause of problem and treatment.

From your history and family history it appear that you have anxiety, depression and panic disorder. These problems are chronic problems like diabetes and last for years. Due to that such disorders require long term treatment (for years) as we require for other chronic disorders like diabetes, otherwise symptoms recur after stoppage of treatment.

Question: 2) 3) and 5)
Anxiety, depression and panic disorder occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. It is primary cause for anxiety, depression and panic. There is no test require for it. In most of the cases (specially if family history +) it is the only cause. In most of the cases this problem can not be solve by changing food habits only.

Other possibilities, which can cause or exacerbate frequency & severity of your problem:
•Vitamin deficiency: Get serum B12, folate and vitamin D3 level. You can start multi vitamins if these nutrients are deficient in your body. If your B12 levels are normal then you do not require B12 injections.
•Side effect of substance use: Stop smoking and alcohol use (if present). Reduce caffeine intake (tea, coffee and cold drinks).
•Thyroid related problem: get thyroid hormonal assay done and start treatment if tests are abnormal.

Question: 1) and 4)
There is need for treatment, if symptoms cause significant personal distress or affect personal/professional life. Both drug and non drug treatment like cognitive behaviour therapy (form of psychotherapy) are used for treatment. Choice of treatment depends on severity of symptoms, personal preference and availability of treatment.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines (like clonazepam/epitril) are used for short duration (due to risk of dependence). For long term relief most commonly SSRI (selective serotonin reuptake inhibitors like escitalopram) are used. SSRI takes around 3-4 weeks to show its effect, till that time benzodiazepines control the anxiety symptoms.

All these medicines are prescription medicine and given after in person examination by psychiatrist. So you can continue medicine as advised by your psychiatrist, and be in continuous touch with therapist, as medicine may require change in doses according to symptom severity and do not stop medicines without doctor advice. During US visit your treatment can be supervised by psychiatrist over there, as medicines are available internationally.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor